West Virginia, 2023High Wind and Strong Wind in West Virginia, March 3 to 4, 2023
March 3 to 4, 2023 · NWS PBZ · 5 events in 5 counties and zones
S. coast on the morning of the 4th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked from the Lower Mississippi Valley on the morning of the 3rd towards the northeast U.S. coast on the morning of the 4th. Although the best potential for damaging wind gusts was in southwest Pennsylvania, some strong wind gusts and damage were noted in northern West Virginia, particularly Preston and Tucker Counties, due to a strong pressure gradient. Wind gusts of up to 69 MPH were measured on the peaks of eastern Tucker during the early morning hours of the 4th, and areas of widespread tree and power line damage were received from both counties. More isolated incidents were noted in other West Virginia counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 3, 1:28 PM EST, 32 minutes earlier.
Area forecast discussion, Mar 3, 1:28 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
128 PM EST Fri Mar 3 2023
.SYNOPSIS...
Widespread rain and strong winds can be expected today followed
by cooler and dry weather this weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Rain will continue to lift north through the afternoon and this
evening, however, will be more intermittent. In general, one
inch is forecast in all across the region with higher amounts
across southeastern OH zones where some instances of flooding
may be possible. This is in addition to what convective showers
may fall this evening into tonight. Much of the temperatures
gave risen well above freezing and considering the road temps
are well above freezing the, threat of freezing rain has ended
across the area.
Concerning the convective and flood potential, once the warm
front has passed through, which will be by 21Z, some weak
instability develops into central and southeast OH and SPC has
maintained a Marginal risk for severe weather for wind...but
given the weak amount of instability set up and with the profile
moistening up by 00Z go with a low confidence of strong
convection. Thus, it is likely that any severe concern will lie
with the development to the southwest and whether that activity
holds together as it moves into the southwestern forecast area.
Banking on this potential will yield a damaging wind threat.
The flood potential has low confidence as QPF values remain even
below 1 HR FFG. Any threat from flooding will be minor owing to
how the stratiform rainfall through the day impacts the 1 hour
guidance in time for the convection after 21Z this this
afternoon. Even then, instances of flooding will be tied to the
flood sensitive areas such as low lying areas in Noble County
and urban areas such as Zanesville. Given the low likelihood,
the WPC has removed the slight risk for excessive rainfall into
our western counties and the Flood Watch may need to be dropped
in the next few hours pending proper coordination.
The biggest impact with this system will be the strong
southeasterly gradient winds and potential downslope winds
across the western slopes of Indiana/Westmoreland/Fayette
counties setting up today after 18Z. The best potential for
downsloping looks to be mid- afternoon into early evening with a
break in precipitation. All other ingredients look good as well
(strong inversion above ridgetop, weak/negative wind shear
aloft (1.6 rule for vertically propagating waves versus trapped
lee waves), and strong perpendicular ridgetop winds). Potential
temperature cross sections with latest hi- res models support
vertically propagating waves as well. With all of that in mind,
no changes were made to the Wind Warning for the ridges or Wind
Advisory elsewhere for today.
As the warm front lifts through the area and winds finally
shift around to the northwest with the passage of the cold front
late tonight after 06Z, a different wind process takes shape as
strong northwest flow sets up. Thus, will expect 45 to 55 KT
winds mixing to the surface late tonight across nearly the
entire forecast area, with exception perhaps to the very
northern counties. Thus, may need to expand and include an
area-wide Wind Advisory. Eastern Tucker County remains a
potential for a High Wind Warning given the potential. Will
highlight this potential in the HWO and allow the current NPWs
to remain as is to address the downslope process expected.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
The continued increased gradient in northwest flow will continue
into the day on Saturday. After 12Z during the morning hours on
Saturday, some 40 to 50 knot winds still stand the potential to
mix to the surface give post frontal northwest flow. The Wind
Advisory may need to be extended to 18Z give the potential
during the day. Periodic precipitation will continue into the
day as the occluded low cross across the eastern Great Lakes.
Cooler air will move in behind the cold front on Saturday with
post- frontal troughing continuing some scattered showers/snow
showers Saturday morning and into the afternoon. Still, despite
the cooler air filtering into the area behind the front,
temperatures will still be a bit above average for the period.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday will be a pleasant day for the forecast area as high pressure
builds underneath upper-level ridging. This wont be long-lived
however as the high pressure retreats with the approach of another
area of low pressure developing across the Plains and Midwest.
Light rain is expected to overspread the Upper Ohio Valley as this
low crosses late Monday into Tuesday morning. This system
remaining in a progressive pattern will quickly push through the
area. Cold air advection following this system will bring
cooler air, near or below- average temps, back to the area from
midweek onward. This will occur under an amplifying synoptic
pattern, with ridging deepening across the central CONUS with
troughing on the coasts. A bout of high pressure returns for the
Tuesday through Wednesday night period as temperatures return
to somewhat normal values.
While still far out, models are suggesting a deep low pressure
system will approach the area by late next week. This would likely
be the next opportunity for a widespread rain event.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
The warm frontal band is moving through the area as we speak.
This will overspread stratiform rain across the area as it
passes through. Since the last update, the chances of wintry
precipitation in DUJ have subsided resulting from warm surface
temperature observations. Ceilings have/will rapidly lower to
MVFR and IFR as this passes through, with some patchy vis
restrictions.
Some improvements are possible behind the front in warm
advection acting to lift ceilings. Precipitation will subside
briefly for most ports before resuming into the evening and
overnight ahead of, along, and behind a cold front.
Gusty southeast wind associated with tightening sfc pressure
gradient will peak after 20Z when the combination of deeper
mixing and llvl jet is maximized. Impacts will be greatest near
LBE when a downslope SE wind could cause gusts up to 55 kts.
Gusts up to 35-40kts will be possible at other ports as well. It
appears that downslope winds amplify through the day, maximize
around 23Z, then subside slightly overnight.
While wind will be elevated at and near the surface, the
inclusion of shear and gusts were noted to communicate
occasional instances of directional shear. Turbulent flights are
likely.
Into tonight, a cold frontal passage will again lower cigs to
largely IFR and MVFR and maintain shower and drizzle chances
after its passing. Post frontal winds and shower and drizzle
chances will persist into the morning as flow transitions to
northwesterly. By early morning, norther ports may mix with
snow.
On the backside of the strong system, an elevated pressure
gradient will once again maintain winds into the day tomorrow.
This will subside throughout the day as the system moves
northeast. MVFR will likely be maintained in northwest flow;
some improvements are possible by tomorrow evening as dry air
filters in.
.OUTLOOK...
VFR conditions will return areawide by Sunday under high
pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until 1 AM EST Saturday for PAZ014-020>022-029-
031.
High Wind Warning until 1 AM EST Saturday for PAZ023-073>076.
OH...Flood Watch until 1 AM EST Saturday for OHZ039-048-057-058-068.
Wind Advisory until 1 AM EST Saturday for OHZ049-050-057>059-
068-069.
WV...Wind Advisory until 1 AM EST Saturday for WVZ001>004-012-021-
509>514.
&&
SYNOPSIS...88
NEAR TERM...Shallenberger
SHORT TERM...Shallenberger
LONG TERM...88
AVIATION...MilcarekHazardous weather outlook, Mar 3, 11:53 AM EST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1153 AM EST Fri Mar 3 2023
OHZ040-041-PAZ007>009-013-015-016-041700-
Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Clarion-
Jefferson PA-
1153 AM EST Fri Mar 3 2023
This Hazardous Weather Outlook is for east central Ohio and western
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Wind gusts up to 45 mph will be possible late this afternoon and
through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts over 45 mph will be possible Saturday morning, a Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ049-050-059-069-PAZ014-020>022-029-031-WVZ001>004-012-021-509-
041700-
Harrison-Jefferson OH-Belmont-Monroe-Butler-Beaver-Allegheny-
Armstrong-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
1153 AM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts over 45 mph will be possible Saturday morning, a Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039-048-041700-
Tuscarawas-Coshocton-
1153 AM EST Fri Mar 3 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts over 45 mph will be possible Saturday morning, a Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ057-058-068-041700-
Muskingum-Guernsey-Noble-
1153 AM EST Fri Mar 3 2023
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for east central Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts over 45 mph will be possible Saturday morning, a Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
PAZ023-073>076-041700-
Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-
1153 AM EST Fri Mar 3 2023
...HIGH WIND WARNING IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts over 45 mph will be possible Saturday morning, a Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
WVZ510>514-041700-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1153 AM EST Fri Mar 3 2023
...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY...
This Hazardous Weather Outlook is for northern West Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Wind gusts over 45 mph will be possible Saturday morning, a Wind
Advisory may be needed.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Shallenberger
Strong Wind, Marion
- When
- March 3, 2:00 PM EST to March 4, 8:00 AM EST
- Where
- Marion forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 39.510, -80.243 (the zone’s center; the record gives no point)
A tree was downed on Route 218 South near Helens Run, blocking traffic in both directions. Near White Hall, a road sign was blown down on to a vehicle, with no injuries reported.
Strong Wind, Ohio
- When
- March 3, 2:00 PM EST to March 4, 8:00 AM EST
- Where
- Ohio forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $3,000
- Reported by
- ASOS
- Coordinates
- 40.097, -80.619 (the zone’s center; the record gives no point)
Wind gusts of up to 49 MPH were measured at Wheeling Airport.
High Wind, Preston
- When
- March 3, 2:00 PM EST to March 4, 8:00 AM EST
- Where
- Preston forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
In the area of Bruceton Mills, a large number of trees and power lines were downed, and numerous areas were without power for a time.
High Wind, Eastern Preston
- When
- March 3, 2:00 PM EST to March 4, 8:00 AM EST
- Where
- Eastern Preston forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.469, -79.668 (the zone’s center; the record gives no point)
Widespread downed trees and power lines were reported. Reported concentrations include along Glade Farm Road and Hazleton Road near Hazleton, and near Aurora, where a large number of pine trees were downed along with power lines. A more isolated incident of a downed tree on West Virginia Route 7 near Caddell was also reported.
High Wind, Eastern Tucker
- When
- March 3, 2:00 PM EST to March 4, 8:00 AM EST
- Where
- Eastern Tucker forecast zone
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 39.114, -79.565 (the zone’s center; the record gives no point)
Wind gusts as high as 69 MPH were reported at a mesonet sensor 5 miles east of Canaan Heights, as well as by a trained spotter near Davis. Numerous trees and power lines were reported down in both Red Creek and Jenningston.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Tornadoes and Flash Flooding in Indiana, March 3, 2023$302,000 · EF1 · 15 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087765, 1087767, 1087774, 1087778, 1087787.